Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 29, 2001, 2:16 PM EDT for Brunswick County, North Carolina; Horry County, South Carolina. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 2001, 2:16 PM EDT (18:16 UTC)
- Expired
- Aug 29, 2001, 3:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Horry County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 2:30 PM EDT | Thunderstorm Wind 52 E | Longwood, NC | A spotter estimated a 60 mph wind gust knocked trees down along Ash Little River Road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 681 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1126 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
094 WUUS52 KILM 291816 SVRILM NCC019-SCC051-291915- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 216 PM EDT WED AUG 29 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HORRY COUNTY IN NORTHEAST SOUTH CAROLINA BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 315 PM EDT * AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR LITTLE RIVER AND NORTH MYRTLE BEACH...OR ABOUT 15 MILES SOUTHWEST OF SHALLOTTE...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CALABASH AT 215 PM EDT LONGWOOD AT 240 PM EDT SHALLOTTE AT 300 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ 29 LAT...LON 3388 7875 3376 7862 3397 7833 3411 7850
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:45 AM EDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 29, 9:45 AM EDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 945 AM EDT WED AUG 29 2001 S/WV WILL WORK ACROSS THE CAROLINAS TODAY...AND WEAKEN TONIGHT. THE S/WV WAS ASSOCIATED W/ A VARYING CLOUD DECK ACROSS THE ERN CAROLINAS ALONG W/ SCATTERED TO NUMEROUS SHOWERS AND A FEW TSTMS FROM CAE TO GSB TO THE AREA BETWEEN THE SOUNDS. AT PRESENT...THE BETTER INSTABILITY WAS FOUND ACROSS ERN NC PER MSAS/12Z SOUNDINGS...WHICH COINCIDES W/ WHERE THE STRONGEST CONVECTION WAS LOCATED ATTM. MODIFIED SOUNDINGS SUGGEST HIGHER-END MARGINAL TO MODERATE VALUES IN PLACE LATER THIS AFTERNOON...THOUGH THE CLOUD COVER MAY IMPEDE THE DEGREE OF DESTABILIZATION WE EVENTUALLY SEE. HOWEVER...THE S/WV... ALONG W/ WEAK INLAND TROF AND SEA BREEZE WILL PROVIDE ENOUGH LIFT TO SUPPORT THE 50% POPS ALREADY FORECAST THIS AFTERNOON. OVERALL THE FCST IS ON TRACK...THOUGH MAY NEED TO TWEAK TEMPS...ESP INLAND ZNS DUE TO CLOUD COVER. CWF: 2 FT/10S SWELL ALONG W/ WIND WAVES PRODUCING SIGNIFICANT SEAS AROUND 3-4 FT. CURRENT FCST IS IN GOOD SHAPE...NO MAJOR CHANGES PLANNED. FCSTID = 29 ILM 89 75 92 75 / 50 30 30 20 LBT 90 72 93 72 / 50 30 30 20 FLO 90 73 94 73 / 50 30 30 20 MYR 87 74 88 74 / 50 30 30 20 .ILM... NC...NONE. SC...NONE. PFAFF
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:49 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.